Description: “Statins” are group of cholesterol medications that all work in the same way and thus cause a similar set of side effects in susceptible patients. Since their introduction in the 1980s, statins, also known as “HMG-CoA reductase inhibitors,” have emerged as the one of the best-selling medication classes to date, with numerous trials demonstrating powerful efficacy in preventing cardiovascular disease – the leading cause of morbidity and mortality worldwide. (Advances in Clinical Chemistry, “Biochemistry of Statins,” Jan 2016).
Serious Side Effects: Myopathy, Liver Damage, Cognitive Issues
Statin side effects can be severe, even life-threatening. Following are serious potential side effects of statins:
- Statin Myopathy – Statins commonly affect the muscles in some way, usually causing soreness, but sometimes causing damage. Muscle injury caused by statins is called “statin myopathy.” Minor statin myopathy causes muscles achiness and soreness (myalgia) and perhaps muscle weakness. Muscle inflammation may also occur. In serious cases, statin myopathy causes muscle cells do die and release their contents into the bloodstream (rhabdomyolysis). These contents can, in turn, injure the kidneys and lead to renal failure. (Methods in Molecular Biology “Approach to clinical and genetic characterization of statin-induced myopathy,” Aug 2014).
- Liver Problems from Statin Use – Up to 3% of people who take statins develop elevated liver enzymes. Elevated liver enzymes are a sign that the liver is being injured in some way. A brief, mild elevation in liver enzymes can come from relatively minor things, like drinking alcohol or eating a fatty meal. The same may occur from statins, which is not a problem. However, if the liver enzymes increase substantially (e.g., ALT reaches three times the upper limit of normal), a change in medication should be considered (and should resolve the problem). (Chinese Medical Journal “Effects of statins on the liver: clinical analysis of patients with ischemic stroke,” Mar 2011).
- Behavioral and Cognitive Problems from Statin Use – In some cases, statins may be the cause of potentially severe behavioral and cognitive problems. There have been some reports of people experiencing problems with memory, irritability, aggression, and depression. These statins side effects are relatively rare, but if they occur, they can be extremely distressing to the patient and the patient’s family. (Journal of the American Geriatric Society “Statins and cognitive decline in older adults with normal cognition or mild cognitive impairment,” Sep 2013).
Ask Your Pharmacist or Healthcare Provider About Your Risk of Statin Myopathy
Contributors to this Article:
Michael Sapko, MD, PhD; Deborah Kallick, PhD, Medicinal Chemistry
Read more about Rxight® Pharmacogenetics